Medicines that may cause lightheadedness or vertigo

Many prescription and nonprescription medicines can cause lightheadedness or vertigo. The degree of lightheadedness or vertigo caused by a specific medicine will vary.

Some medicines are more likely to cause lightheadedness, such as:

  • Antianxiety medicines, such as Librium, Valium, or Xanax.
  • Antihistamines, such as Benadryl or Chlor-Trimeton.
  • Diuretics, such as hydrochlorothiazide, Diuril, Dyazide, Lasix, or spironolactone.
  • Blood pressure medicines (antihypertensives), such as Inderal, Lopressor, verapamil, Catapres, or reserpine.
  • Medicines used to treat seizure disorders, such as Dilantin or Tegretol.
  • Pain medicines, such as hydrocodone, morphine, Darvon, or codeine.
  • Selective serotonin inhibitors (SSRIs), such as Prozac and Zoloft.
  • Serotonin receptor agonists (triptans), such as sumatriptan succinate (Imitrex), almotriptan malate (Axert), or rizatriptan (Maxalt).
  • Steroids, such as prednisone, methylprednisolone, or dexamethasone.
  • Tricyclic antidepressants, such as amitriptyline, Pamelor, or Tofranil.
  • Antipsychotic medicines, such as chlorpromazine, fluphenazine, Haldol, or thioridazine.
  • Medicines used to treat cancer (chemotherapy).
  • Radiation therapy.

Some medicines can cause damage to the inner ear (ototoxic), which can affect balance and hearing and cause vertigo. The most commonly prescribed medicines that can damage the inner ear are antibiotics, such as:

  • Streptomycin, which primarily affects balance.
  • Neomycin and kanamycin, which can cause hearing loss.
  • Gentamicin and tobramycin, which can affect balance and hearing but are more likely to affect balance.

If you think a prescription or nonprescription medicine may be causing your lightheadedness or vertigo, call your doctor.

Last Updated: January 13, 2009

related physicians

related services

Bon Secours International| Sisters of Bon Secours USA| Bon Secours Health System

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2010 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.